Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Nashville, TN

January 11, 20208 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 11, 2020, 7:42 AM CST for 8 counties in Tennessee. It was in force for 48 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 7:42 AM CST (13:42 UTC)
Expired
Jan 11, 2020, 8:30 AM CST
In force
48 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Dickson County, TN, Hickman County, TN, Humphreys County, TN, Lewis County, TN, Perry County, TN, Wayne County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 83 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 7:45 AM CSTTSTM WND DMG8 Wsw Centerville, TNSCATTERED TREE DAMAGE ACROSS THE COUNTY
Jan 11, 7:52 AM CSTTSTM WND DMG6 Sse Tennessee City, TNOUTBUILDING DESTROYED ON HWY 48 S AT GRINDSTONE HOLLOW ROAD. WELL HOUSE CRUSHED BY FALLEN TREE ON MOORE HOLLOW RD.
Jan 11, 7:57 AM CSTTSTM WND DMG1 Nnw Dickson, TNCONSIDERABLE WIND DAMAGE AT DICKSON HIGH SCHOOL. SOFTBALL SCOREBOARD WAS DAMAGED...SEVERAL FENCES WERE BLOWN DOWN...A TRAILER WAS BLOWN ONTO ITS SIDE...AND SEVERAL TREES WERE BLOWN DOWN.
Jan 11, 7:57 AM CSTTSTM WND DMGDickson, TNCARPORT TORN APART AND BLOWN INTO FRONT YARD
Jan 11, 7:57 AM CSTTSTM WND DMGDickson, TNTREES ON POWER LINES ALONG HWY 48 SOUTH.
Jan 11, 8:00 AM CSTTSTM WND DMG1 Wnw Dickson, TNPICTURE OF TREES DOWN IN HENSLEE PARK. TIME ESTIMATED VIA RADAR.
Jan 11, 8:00 AM CSTTSTM WND DMG5 Sw Dickson, TNTREES DOWN
Jan 11, 8:00 AM CSTTSTM WND DMGCharlotte, TNPICTURE OF SEVERAL TREES DOWN. TIME ESTIMATED VIA RADAR.
Jan 11, 8:07 AM CSTTSTM WND DMG4 Nw White Bluff, TNLARGE OPEN AIR BARN AT SPANN BROTHERS SAWMILL ON PETTY ROAD HAD ROOF PARTIALLY BLOWN OFF AND COLLAPSED. AT A NEARBY BOAT COMPANY AN AWNING WAS BLOWN INTO AND BLOCKED PETTY ROAD. NUMEROUS TREES WERE BLOWN DOWN ALL ALONG THE LENGTH OF PETTY ROAD.
Jan 11, 8:12 AM CSTTSTM WND DMG3 Ene Bon Aqua, TNSHEET METAL ROOFING BLOWN OFF HOME ON MOSS BRANCH ROAD AT LEE BROWN ROAD
Jan 11, 8:24 AM CSTTSTM WND DMGHohenwald, TNTREES DOWN ACROSS THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 6:57 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS54 KOHX 111342
SVROHX
TNC021-043-081-085-101-135-181-187-111430-
/O.NEW.KOHX.SV.W.0005.200111T1342Z-200111T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
742 AM CST Sat Jan 11 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Lewis County in Middle Tennessee...
  North central Wayne County in Middle Tennessee...
  Dickson County in Middle Tennessee...
  Northwestern Williamson County in Middle Tennessee...
  Cheatham County in Middle Tennessee...
  Eastern Perry County in Middle Tennessee...
  Southeastern Humphreys County in Middle Tennessee...
  Hickman County in Middle Tennessee...

* Until 830 AM CST.

* At 742 AM CST, severe thunderstorms were located along a line
  extending from near McEwen to 11 miles west of Centerville to 9
  miles northwest of Waynesboro, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dickson, Ashland City, Hohenwald, Centerville, Linden, White Bluff,
  Kingston Springs, Pegram, Burns, Fairview, Charlotte, Lobelville,
  Gordonsburg, Kimmins, Bon Aqua, Flatwoods, Primm Springs, Lyles,
  Bucksnort and Pinewood.

This includes the following highways...
 Interstate 40 between mile markers 147 and 191.
 Interstate 24 between mile markers 29 and 30.
 Interstate 840 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3608 8766 3638 8693 3611 8702 3584 8718
      3585 8722 3570 8727 3566 8734 3555 8736
      3542 8791
TIME...MOT...LOC 1342Z 234DEG 39KT 3614 8760 3577 8764 3539 8790 

HAIL...<.75IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:26 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 11, 6:26 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
626 AM CST Sat Jan 11 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Updated suite of forecast products to remove early this morning
wording from zone forecast product. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Remainder of forecast
continues to be in good shape.

&&

.AVIATION...
12Z TAF DISCUSSION.

A strong line of thunderstorms will be moving through middle TN
today. Tried to time the onset as best I could. Expect it to be
around CKV around 12-13Z BNA/MQY around 17-18Z and CSV around
20-21Z. Even before and after the line very strong gusty winds to
25-35kts are expected today. This will mean more LLWS potential.
Expect CIGs to be MVFR today and IFR/LIFR especially in the
heavier rain.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........12
Hazardous weather outlook, Jan 11, 5:23 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
523 AM CST Sat Jan 11 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-121100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
523 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A wind advisory will continue to be in effect for all of Middle
Tennessee through the afternoon hours today. Gust to around
45 mph will be possible.

Some strong to a few severe thunderstorms will be possible
this morning through the afternoon hours. Main concerns will be
strong to damaging winds and possibly isolated tornadoes mainly
south of I-40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:54 AM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart51 min
Jan 11, 7:09 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry, Wayne36 min
Jan 11, 7:29 AM CSTTornado WarningOHXHumphreys15 min
Jan 11, 7:37 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne38 min
Jan 11, 7:40 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more50 min
Jan 11, 8:06 AM CSTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis, Maury, Perry, Wayne39 min
Jan 11, 8:25 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson22 min
Jan 11, 8:42 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury33 min
Jan 11, 8:53 AM CSTSevere Thunderstorm WarningOHXDavidson, Hickman, Maury, Williamson37 min
Jan 11, 9:07 AM CSTFlash Flood WarningOHXLawrence3 hr
Jan 11, 9:11 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury, Williamson34 min
Jan 11, 9:22 AM CSTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson38 min
Jan 11, 9:29 AM CSTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
Jan 11, 9:43 AM CSTSevere Thunderstorm WarningOHXGiles, Marshall, Maury, Rutherford, Williamson32 min
Jan 11, 9:55 AM CSTSpecial Weather StatementOHXMacon35 min
Jan 11, 10:08 AM CSTSpecial Weather StatementOHXTrousdale37 min
Jan 11, 10:15 AM CSTSpecial Weather StatementOHXWilson30 min
Jan 11, 10:20 AM CSTSevere Thunderstorm WarningOHXSmith, Wilson25 min
Jan 11, 10:38 AM CSTSpecial Weather StatementOHXJackson, Smith37 min
Jan 11, 10:43 AM CSTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson32 min
Jan 11, 10:47 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith28 min
Jan 11, 11:11 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton34 min
Jan 11, 11:35 AM CSTSpecial Weather StatementOHXPickett25 min
Jan 11, 12:02 PM CSTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Lewis, Marshall, Maury and 1 more5 hr
Jan 11, 1:05 PM CSTSpecial Weather StatementOHXDeKalb25 min
Jan 11, 1:11 PM CSTSpecial Weather StatementOHXDeKalb34 min
Jan 11, 2:02 PM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren28 min
Jan 11, 2:10 PM CSTSpecial Weather StatementOHXFentress, Pickett50 min
Jan 11, 3:16 PM CSTSpecial Weather StatementOHXCumberland29 min
Jan 11, 3:32 PM CSTSevere Thunderstorm WarningOHXCumberland18 min
Jan 11, 4:09 PM CSTRiver Flood AdvisoryOHXLawrence9 hr
Jan 11, 4:21 PM CSTRiver Flood AdvisoryOHXDavidson4 hr
Jan 11, 4:32 PM CSTRiver Flood AdvisoryOHXGiles35 hr
Jan 11, 4:37 PM CSTRiver Flood AdvisoryOHXHickman12 hr
Jan 11, 4:40 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Jan 11, 4:43 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson27 hr
Jan 11, 5:19 PM CSTSpecial Weather StatementOHXCheatham, Robertson, Sumner41 min
Jan 11, 5:36 PM CSTSpecial Weather StatementOHXWilliamson, Wilson39 min
Jan 11, 5:43 PM CSTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.